Nishmat's Women’s Health and HalachaIn memory of Chaya Mirel bat R' Avraham

  • Hebrew
  • English
  • Espnaol
  • Francais
Menu

Should I quit nursing because of staining?

1 December, 2015

Question:

I'm very very frustrated and I hope you could help me…

My baby is bh 9 months and nursing. I nursed clean till he was around 5 months. After the five months I got a period, two weeks later to be exact I got another period, two weeks later again and then again… Could be it was staining( who knows).

I went to my OB, he took blood work, sonogram and looked in to check for anything strange, however he didnt see anything. When the blood tests came back he had told me that it is most probably a hormonal imbalance, and that nursing may very likely cause it. The next time I was bleeding (it looked more like staining) he put me on a dose of pills to regulate my cycle,. After finishing the pills I stained for five days, went to the Mikva and that day starting bleeding from a period (thanks to the pills).

After that next Mikva burech Hashem I had a twenty one day cycle and everything seemed back to normal. Then I got my period again and went to the Mikva, after relations I noticed blood and the bleeding started again. I was told to stop nursing cold turkey and that will hopefully solve the problem.

I don't have a Halacha question, but I'm wondering if you could help me based on experience. Does it make sense that nursing causes all this confusion with the cycles, and is giving up nursing going to solve my mess up??

I thank you in advance and looking forward to your reply. Tizka lmitzvos


Answer:

It is not unusual to experience irregular staining while breastfeeding, especially when there are changes in the frequency of nursing.

However, it is important to note that not all staining will render you niddah. If the bleeding you are experiencing is lighter than a flow, it is considered staining, and you may take precautions against becoming niddah from such staining. If you wear colored underwear (or disposable pantyliners), any stain found on the underwear/pantyliner may be disregarded and does not render you niddah. If you wait 15 seconds after urinating before wiping, any stain found on the toilet paper may be disregarded. Stains found in the toilet bowl may always be disregarded. See our articles on stains for more details.

It can sometimes be difficult to distinguish between heavy staining (which may not render you niddah) and a light flow (which will definitely render you niddah). One way to distinguish is if you need an actual pad to contain the bleeding as opposed to a light pantyliner. If this is the case you can assume you are experiencing a flow and would be rendered niddah.

We do not recommend quitting breastfeeding yet due to the staining. First you should review the laws of stains, and see whether the staining is actually causing you to become niddah. While the staining may be annoying (and we do recommend abstaining from intercourse until the staining subsides), if it doesn't actually render you niddah, it may be preferable to continue nursing despite the staining.

If you are actually experiencing flows of blood that frequently render you niddah, you can speak to your doctor about taking combined contraceptive pills to help regulate your cycle. (It is not clear to us what type of pills your doctor already prescribed.) These can be taken while breastfeeding, as long as breastfeeding is well established (which it likely is by this point). Even if you do experience a decrease in milk production due to the pills, you can compensate by increasing both the length and frequency of nursing sessions. In addition, by this point your baby should be getting nutrition from other sources as well, so a slight dip in your milk production should be manageable.

Please feel free to get back to us with any further questions.

B'Hatzlacha!


This internet service does not preclude, override or replace the psak of any rabbinical authority. It is the responsibility of the questioner to inform us of any previous consultation or ruling. As even slight variation in circumstances may have Halachic consequences, views expressed concerning one case may not be applied to other, seemingly similar cases. All health and health-related information contained within Nishmat's Women's Health & Halacha Web site is intended to be general in nature and should not be used as a substitute for consulting with your health care professional. The advice is intended to offer a basis for individuals to discuss their medical condition with their health care provider but not individual advice. Although every effort is made to ensure that the material within Nishmat's Women's Health & Halacha Web site is accurate and timely, it is provided for the convenience of the Web site user but should not be considered official. Advice for actual medical practice should be obtained from a licensed health care professional.

For further questions or comments: 

The Nishmat Women's Health and Halacha Site is a public service of Nishmat, The Jeanie Schottenstein Center for Advanced Torah Study for Women. This project and others like it are made possible by contributions from people like you. If you have benefited from the service, and wish to enable us to help others, click here to donate.


Users of Internet filtering services: This site discusses sensitive subjects that some services filter without visual indication. A page that appears 100% complete might actually be missing critical Jewish-law or medical information. To ensure that you view the pages accurately, ask the filtering service to whitelist all pages under yoatzot.org.